New York, 2008

Hail and Damaging Winds in New York, July 22 to 23, 2008

July 22 to 23, 2008 · NWS BUF · 7 events in 6 counties and zones

Thunderstorms rolled across the region during the late evening and overnight hours. The thunderstorms produced hail up to an inch and a half in diameter and damaging winds estimated to gust up to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$25,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms rolled across the region during the late evening and overnight hours. The thunderstorms produced hail up to an inch and a half in diameter and damaging winds estimated to gust up to 65 mph. Hail was reported in Monroe and Ontario counties. Parts of northern Cayuga county were particularly hard hit by the damaging winds. Several thousand were reported without power throughout the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 22, 6:58 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 22, 6:58 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
758 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A COMPLEX UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GREAT LAKES AND
ONTARIO WILL KEEP RATHER UNSETTLED CONDITIONS ACROSS WESTERN AND
CENTRAL NEW YORK THROUGH WEDNESDAY NIGHT. HIGH PRESSURE IS
EXPECTED TO BUILD INTO THE REGION AND PROVIDE DRIER SEASONABLE
WEATHER FOR MUCH OF THURSDAY AND FRIDAY. A FRONT LOOKS TO WORK
SOUTH AND EAST ACROSS THE REGION AND BRING A RETURN TO UNSETTLED
WEATHER CONDITIONS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SMALL VORT CENTER SKIRTING THE SOUTHERN EDGE OF PERSISTENT QUEBEC
UPPER LOW HAS PUSHED EAST OF MOST OF THE FORECAST AREA BY MID
AFTERNOON. LINGERING LATE DAY CONVECTION HAS BEEN FORMING ALONG LAKE
BREEZE BOUNDARIES AND REMNANT OUTFLOW BOUNDARIES FROM PREVIOUS
CONVECTION. EXPECT THESE LATE DAY CELLS TO DISSIPATE AS DIURNAL
HEATING ENDS. THE UPPER LOW WILL BECOME MORE ORGANIZED AND DEEPEN ON
WEDNESDAY AS A STRONGER UPPER JET LIFTS ALONG THE EASTERN FLANK.
THIS WILL BRING HIGH CHANCE TO LIKELY POPS TO THE EASTERN LAKE
ONTARIO REGION AND TUG HILL PLATEAU...BUT ONLY MIDDLE OR LOW CHANCE
POPS TO THE REST OF THE FORECAST AREA WITH MOST OF THE JET DYNAMICS
WELL TO THE EAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
GFS AND NAM SOMEWHAT AT ODDS ON EVOLUTION AND PROGRESS OF
AMPLIFYING TROF OVER LK HURON AND ITS CLOSING OFF INTO AN UPPER
LOW EARLY IN THIS PERIOD. CONSENSUS FAVORS GFS WHICH IS WEAKER AND
FLATTER WITH TROF AND NEVER CLOSES OFF THE LOW AS THE TROF SWINGS
ACROSS OUR AREA ON THURS. NAM DOES INDEED CLOSE IT OFF RIGHT OVER
WRN NY. GFS SOLUTION WOULD ALLOW FOR A DRIER THURS AND MOST OF
FRI...BUT WILL STILL MAINTAIN THE 30 POP FOR THURS DUE TO
REMAINING INSTABILITY...HELPED ALONG BY MOIST BOUNDARY LAYER AND
RATHER WET SOILS DUE TO RECENT RAINS. STILL...WE MAY ESCAPE WITH A
NICE DAY THURS AFTER ALL. AREAS TO OUR EAST (E NY, NEW ENG) COULD
HAVE QUITE A PROBLEM WITH HEAVY RAIN WED NT INTO EARLY THURS AS
TROF AMPLIFIES AND DRAWS UP A TRAIN OF GULF MOISTURE BUT THAT
LOOKS TO STAY TO OUR EAST...JUST GRAZING LEWIS CO SO WILL HAVE
HIGHER POPS THERE.

WE DO LOOK TO DRY OUT FOR THURS NT AND MOST OF FRI...ALTHOUGH
FASTER GFS SOLUTION WOULD BEING NEXT TROF INTO WRN AREAS LATE
FRI...BUT WILL LEAVE FRI DAYTIME DRY AND BRING CHC POPS IN FRI NT.

850 MB TEMPS OF 11-13C WOULD SUGGEST UPPER 70S...A FEW DEG BELOW
NORMAL FOR LATE JULY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS/HPC GRAPHICS SHOW A FRONT CROSSING THE AREA ON SATURDAY WITH
GRADUAL SFC RIDGING BUILDING IN THEREAFTER...BUT BROAD UPPER TROF
HANGS TOUGH OVER UPPER LAKES AND ONTARIO...AT LEAST THROUGH
MONDAY...AND THIS WILL PROVIDE FOR SOME LIMITED INSTABILITY. IT
SHOULD BE PLEASANT MOST OF THE TIME DURING THIS PERIOD...BUT WILL
HAVE TO CONTINUE TO HOLD LOW CHC POPS FOR SUNDAY FOR SOME POP UP
ACTIVITY. TEMPS AGAIN A BIT BELOW NORMAL FOR THE SEASON...BUT
QUITE COMFORTABLE...M-U 70S TO NEAR 80.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THE CONVECTION THAT FORMED ALONG THE LAKE ONTARIO BREEZE AND
RESULTING OUTFLOW BOUNDARIES WILL CONTINUE TO DIE OUT THIS EVENING
WITH THE LOSS OF DAYTIME HEATING. THE COMBINATION OF CLEARING
SKIES...LIGHT WINDS AND MODERATELY HIGH DEWPOINTS WILL LEAD TO THE
DEVELOPMENT OF PATCHY FOG...WITH VSBYS DROPPING TO MVFR VALUES. THE
MAIN EXCEPTION TO THIS GENERAL TREND WILL BE ACROSS THE SOUTHERN
TIER WHERE MORE DENSE FOG WILL RESULT IN IFR-LIFR CONDITIONS AFTER
06Z.

LOOKING UPSTREAM...WE WILL HAVE TO KEEP AN EYE ON A WELL DEFINED
VORT MAX THAT IS MOVING THRU MICHIGAN THIS EVENING. THIS FEATURE IS
GENERATING MORE ORGANIZED CONVECTION OVER EASTERN MICHIGAN AND NORTH
OF LAKE ERIE. EXPECT SOME OF THIS ACTIVITY TO APPROACH FAR WESTERN
NEW YORK AROUND 12Z THEN SPREAD EAST ACROSS THE REST OF THE AREA
WEDNESDAY MORNING AS THE VORT MAX TRACKS ACROSS WESTERN NY. MAINLY
VFR CONDITIONS WILL LOWER TO MVFR...ESPECIALLY AS THE CONVECTION
BECOMES MORE WIDESPREAD ON WEDNESDAY.

THE WINDS WILL GENERALLY BE VARIABLE AT 10 KNOTS OR LESS THROUGH THE
TAF PERIOD...ALTHOUGH STRONGER GUSTS AND SOME HAIL ARE POSSIBLE WITH
WEDNESDAY/S TSTORMS.

OUTLOOK...
WEDNESDAY NIGHT AND THURSDAY...VFR/MVFR IN SCATTERED SHRA/TSRA.
FRIDAY...VFR.
SATURDAY...VFR/MVFR IN SCATTERED SHRA/TSRA.

&&

.MARINE...
NO MARINE HEADLINES FOR THE FORESEEABLE FUTURE.

LOOK FOR GENERAL LIGHT WINDS TO CONTINUE THROUGH FRIDAY WITH FLOW
TENDING WESTERLY THURSDAY AND FRIDAY. THE NEXT FRONTAL PASSAGE
LOOKS TO BE SATURDAY OR SATURDAY NIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...WCH
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...TJP
MARINE...SFM/WCH
Hazardous weather outlook, Jul 22, 5:12 AM EST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
612 AM EDT TUE JUL 22 2008

NYZ006>008-020-021-231015-
OSWEGO-JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY-
612 AM EDT TUE JUL 22 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER
AN ISOLATED STORM PRODUCING DAMAGING WINDS OR LARGE HAIL CANNOT BE
ENTIRELY RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
WEDNESDAY AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL
DISTURBANCE AND MUCH COLDER AIR ALOFT ARE EXPECTED TO APPROACH THE
AREA...WHICH MAY ALLOW SOME STORMS TO PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-019-085-231015-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-SOUTHERN ERIE-
612 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER
AN ISOLATED STORM PRODUCING DAMAGING WINDS OR LARGE HAIL CANNOT BE
ENTIRELY RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
WEDNESDAY AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL
DISTURBANCE AND MUCH COLDER AIR ALOFT ARE EXPECTED TO APPROACH THE
AREA...WHICH MAY ALLOW SOME STORMS TO PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-231015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
612 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY
HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON
AND EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS AND
LOCALLY HIGHER WAVES ALONG WITH THE POTENTIAL FOR HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Special weather statement, Jul 22, 6:33 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
733 PM EDT TUE JUL 22 2008

NYZ003-013-014-230045-
MONROE-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...GENESEO...CANANDAIGUA
733 PM EDT TUE JUL 22 2008

...STRONG STORM THIS EVENING...

A STRONG THUNDERSTORM DEVELOPING THIS EVENING NEAR RUSH AND
HONEOYE FALLS IN SOUTHEASTERN MONROE COUNTY AT 730 PM WILL
CONTINUE TO PUSH SOUTHEASTWARD INTO EXTREME NORTHEASTERN
LIVINGSTON COUNTY AND WESTERN ONTARIO COUNTY. THIS STORM CONTAINS
CLOUD TO GROUND LIGHTNING, A DOWNPOUR, GUSTY WIND AND POSSIBLE
SMALL HAIL. THIS CELL WILL BE NEAR THE VICINITY OF NORTHERN LIMA
AND IONIA BETWEEN 735 AND 750 PM. THE THUNDERSTORM WILL CONTINUE
TO ADVANCE SOUTHEASTWARD ACROSS NORTHERN ONTARIO COUNTY THIS EVENING.
Special weather statement, Jul 22, 7:45 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
845 PM EDT TUE JUL 22 2008

NYZ014-230145-
ONTARIO-
INCLUDING THE CITY OF...CANANDAIGUA
845 PM EDT TUE JUL 22 2008

...TWO STRONG THUNDERSTORMS TO CROSS ONTARIO COUNTY...

AT 840 PM TWO STRONG THUNDERSTORMS WERE CROSSING ONTARIO COUNTY,
WITH A DOWNPOUR, STRONG WINDS, AND POSSIBLE SMALL HAIL. THE
NORTHERN STORM IS LOCATED OVER SOUTHERN REGIONS OF THE CITY OF
CANANDAIGUA AND IS ADVANCE SOUTHEASTWARD AND WILL NEAR COTTAGE
CITY BETWEEN 845 PM AND 855 PM. THE SECOND STORM IS NEAR HEMLOCK
IN LIVINGSTON COUNTY AND HONEOYE IN ONTARIO COUNTY. THIS STORM IS
ALSO TRACKING SOUTHEASTWARD AND WILL NEAR CANADICE BETWEEN 850 PM AND
900 PM. THE STORMS MAY ALSO PRODUCE PONDING OF WATER IN LOW LYING
ROADWAYS. THESE STORMS WILL CONTINUE TO TRACK SOUTH AND EASTWARD
ACROSS THE COUNTY THIS EVENING.

The radar

The Buffalo radar (KBUF), 82 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cattaraugus

When
July 22, 8:48 PM EST
Where
Cattaraugus County, Ischua
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.250, -78.400

Hail, Cattaraugus

When
July 22, 9:02 PM EST
Where
Cattaraugus County, 2.07 mi NE of Maplehurst
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.200, -78.350

Hail, Monroe

When
July 23, 12:50 AM EST
Where
Monroe County, 1.01 mi E of Henrietta
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.070, -77.610

Thunderstorm Wind, Cayuga

When
July 23, 2:20 AM EST
Where
Cayuga County, 1.38 mi N of Cato
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.190, -76.580

Thunderstorm Wind, Wayne

When
July 23, 2:30 AM EST
Where
Wayne County, 1.51 mi W of Clyde Aero Park Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.100, -76.900

Hail, Ontario

When
July 23, 2:45 AM EST
Where
Ontario County, 1.47 mi NNE of Farmington
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Public
Coordinates
43.000, -77.320

Thunderstorm Wind, Oswego

When
July 23, 3:00 AM EST
Where
Oswego County, Phoenix
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.230, -76.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129484, 129485, 129486, 129487, 129488, 129489, 129490.